Alert archive / Missouri / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Kansas City, MO

January 19, 20207 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Jan 19, 2020, 2:24 PM CST for 7 counties in Missouri. It took effect at Jan 19, 2020, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 2:24 PM CST (20:24 UTC)
In effect from
Jan 19, 2020, 9:00 PM CST
Expired
Jan 20, 2020, 9:00 AM CST
In force
12 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS43 KEAX 192024
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
224 PM CST Sun Jan 19 2020

...Frigid Wind Chills Tonight Across Northwest to North Central 
Missouri...

.Wind chill values will once again dip down to 15 to 20 degrees
below zero tonight through Monday morning. Despite weaker surface
winds compared to Saturday night, colder air temps will still 
permit wind chills to reach criteria values.

MOZ001>006-011-201200-
/O.NEW.KEAX.WC.Y.0002.200120T0300Z-200120T1500Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Mound City, Oregon, Maitland, Forest City, and Craig
224 PM CST Sun Jan 19 2020

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Portions of north central and northwest Missouri.

* WHEN...From 9 PM this evening to 9 AM CST Monday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
1 follow-up statement
923 
WWUS43 KEAX 200857
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
257 AM CST Mon Jan 20 2020

...Frigid Wind Chills Tonight Across Northwest to North Central
Missouri...

.Wind chill values will once again dip down to 15 to 20 degrees
below zero through Monday morning. Despite weaker surface winds 
compared to Saturday night, colder air temps will still permit 
wind chills to reach criteria values.

MOZ001>006-011-201500-
/O.CON.KEAX.WC.Y.0002.000000T0000Z-200120T1500Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Mound City, Oregon, Maitland, Forest City, and Craig
257 AM CST Mon Jan 20 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Portions of north central and northwest Missouri.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 11:19 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 19, 11:19 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1119 AM CST Sun Jan 19 2020

.Discussion...
Issued at 350 AM CST SUN JAN 19 2020

Some of the coldest temperatures of the season are on our doorstep
as a pretty potent surface ridge continues to ooze into the
immediate forecast area. While the surface temperatures are not
very extreme the presence of northwest winds around 10 to 15 mph
are causing wind chill values across the area to drop to around
zero this morning, with sub-zero wind chills across northern
Missouri. The northernmost couple rows of Missouri Counties will
likely see wind chills drop to around -15 degrees, so a wind chill
advisory will remain in effect through noon today. Unlike typical
progressive surface ridges this one will have a hard time coming
off its current location just north of the forecast area, so
expect a constant feed of cold air into the area through the first
part of the upcoming week. This will result in daytime highs
steadying in the teens in the northern counties, and in the lower
to middle 20s for the I-70 corridor and points south for
Sunday and Monday and overnight lows in the single digits through
Tuesday morning.

Despite the generally quiet forecast through the rest of the
weekend and early next week, there is one interesting feature of
note for Monday. Within the northwest flow aloft that will be
overspreading the area a fairly potent embedded clipper system
will dive south/southeast through the area. This quickly moving
system shouldn't have much moisture to work with, considering the
continental flow at virtually every level, but this system will be
uncommonly deep which should provide ample lift to produce some
light snow through the day on Monday. The exact path of this
diving system is a bit unknown still, and the corridor of snow
should be relatively narrow, so it's difficult at this point to
nail down the exact areas that may see some lightly accumulating
snow Monday. Forecast soundings indicate a very cold airmass in
place for this system, so it won't be too hard to condense and
freeze the limited moisture, but one feature of note is the deep,
isothermal dendritic growth zone. This should yield a long
residence time for any ice crystals within that DGZ and may cause
snow ratios to be rather high. Despite forecast precipitation
amounts in a seemingly negligible .01 to .04 inch range, a 20:1 to
30:1 ratio may yield some accumulating snow, perhaps approaching
1/2" to 1" in some areas in northern and central Missouri.

The focus then turns to the mid-late week system, which should
provide more widespread precipitation. Good warm air advection
should kick in Tuesday as the surface ridge finally grinds
eastward. The persistent N'ly flow at the surface will be
replaced with warmer S'lies. Mid level flow will become more
oriented to the SW and good moisture advection within the low
level S'lies should get precipitation going perhaps as early as
Tuesday night, but more likely through the day on Wednesday. The
parent trough will linger off the Pac NW coast through Wednesday
before gradually moving into the area. In the meantime at least
one, or more shortwave troughs will push through the area,
offering more defined periods of steady rain. Then by the end of
the week, the parent trough eventually moves into the area, which
will likely yield widespread light to moderate precipitation. The
mid-late week component of this system appears to be predominantly
"warm" weather processes, with straight rain being the likeliest
precipitation type. However, as the system moves eastward the
track of the low level cyclone will be instrumental in determining
the precipitation type for the last batch of precipitation. Most
models have cold air at least in the immediate region, which may
yield some portion of time for snow production, but there does not
appear to be much consensus within the models to indicate a long
period of overlap between the colder temperatures and the usable
moisture. That being said, there is a diverse enough suite of
possibilities to still be pretty unsure of exactly how the late
week system will bear out. Confidence is pretty high in off and on
steady rain from Wed-Fri, but lower confidence exists with the
precipitation type going into Friday.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1115 AM CST SUN JAN 19 2020

Gusty northwesterly surface winds will taper off near sunset, and
VFR conditions should persist through the forecast period. Will
see increasing stratus build into the area Monday morning, with a
chance for light snow to move through the area Monday afternoon.
May see MVFR ceilings and visibility Monday afternoon, but the
main axis of precip should stay east of the terminal sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Welsh
Hazardous weather outlook, Jan 19, 5:02 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CST Sun Jan 19 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CST Sun Jan 19 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Wind chill values will drop to 15 to 20 below zero across northern
 Missouri this morning where a wind chill advisory is in effect til
noon. Wind chill values for the forecast area today will range from
the single digits above zero to single digits below zero.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 A quick moving clipper system will move through the area Monday
 bringing the chance for some light snow. Minor accumulations of
 less than inch will be possible.

 There will be another chance at some wintry weather toward the
 middle to latter part of the upcoming work week. At this time we do
 not expect high impact winter weather with this mid to late week
 activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Chill Advisories in Missouri, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.